CLINICAL HISTORY.—A 10-year-old boy had been seen at the Mayo Clinic when he was 6 years old because of muscle weakness and tenderness, difficulty in walking as a result of tight Achilles tendons, and an erythematous violaceous coloring on his cheeks and eyelids. After diagnosis, treatment with prednisone was instituted and continued for six months. The boy's condition improved, and the use of the steroids was discontinued. His second visit to this clinic was for a follow-up evaluation, at which time a chest roentgenogram was taken (Figure).
Denouement and Discussion
Calcinosis Universalis as a Manifestation of Dermatomyositis
The roentgenogram shows subcutaneous deposits of calcium that developed three years after steroid treatment for dermatomyositis; the nodules have been present for the past year. The boy also has prominent deposits in the skin of his groin, thighs, and lower legs. The nodule moves from its subcutaneous position to the surface, causing skin
Gwinn JL, Barnes GR, Halvorson D, Burke EC. Radiological Case of the Month. Am J Dis Child. 1967;114(1):93–94. doi:10.1001/archpedi.1967.02090220099018